Botox for facial tics.
For a long time, I have been bothered very much by a nervous tic on the right side of my face. I can't make eye contact with people because I am self-conscious that they are staring at the twitch. Is there anything I can do to cure it?
Do you think hypnosis or acupuncture would get rid of it? Please advise. Thank you very much.
Miami Shores, Florida
It appears you may well have the kind of tic that would be helped by the use of Botox. We don't have information on using hypnosis or acupuncture for facial tics. Botox is proving beneficial for patients with tics who struggle with involuntary body movements such as yours.
Unable to control the sudden movements and sounds their bodies make, many patients with tics are afraid to leave home. But researchers at Baylor College of Medicine are helping ease the pain of the condition by injecting Botox into the area of the body where the tic occurs. The treatment successfully stops tics by partially paralyzing the muscles that produce the jerking motions. The Baylor team recently found that 84 percent of 35 Tourette Syndrome patients injected with Botox reported significant relief of symptoms, some noting a significant improvement in quality of life. Patients are treated every three to four months for sustained results.
Dr. Allison Brashear of Indiana University School of Medicine has also done outstanding research work on using Botox therapy for tic sufferers as well as stroke victims. To read more about her work, see the Sept./Oct. 95 "Medical Mailbox."